Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 15, 2010

Other Medications

Question from Mooresville, North Carolina, USA:

Now 27, I have had type 1 diabetes for over 16 years. I always get kidney stones and kidney infections which have not yet damaged my kidneys. I love the drug Toradol as it does wonders for the pain and I prefer it over narcotics, but my doctor will not give it to me. He says that Toradol, taken over five days, can damage the kidneys. So, instead, he always prescribes me narcotics. How does Toradol affect the kidneys more in diabetics than nondiabetics? I know he is being careful but I get at least a stone a month and Toradol is a wonder drug for the stones.

Answer:

I am sure your doctor is addressing the underlying cause of your kidney stones. The hope is that you can prevent the formation of new stones. I hope you have had a comprehensive evaluation of their cause, mechanisms to prevent them, and appropriate monitoring of that plan. As a secondary issue, when the stones do occur, I know it is very painful. Your doctor is probably worried about the kidneys’ exposure to non-steroidal anti-inflammatory medications, such as Toradol. It has been shown that the kidneys can be damaged over a long time with repeated high-dose exposure to non-steroidal pain medications. This risk is even more in patients with diabetes. It is a legitimate concern. On the other hand, the continued use of narcotics has a risk of dependence, but you need pain relief. You may want to seek the advice of a pain specialist. However, the best direction would be if the kidney stones could be prevented. I do not know how feasible that is.

JTL